Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jun 24, 2021, 4:19 PM MDT for Flathead County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2021, 4:19 PM MDT (22:19 UTC)
- Expired
- Jun 24, 2021, 5:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Missoula, MT
County Flathead County, MT
The radar
The Missoula radar (KMSX), 119 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2992 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160 WWUS85 KMSO 242219 SPSMSO Special Weather Statement National Weather Service Missoula MT 419 PM MDT Thu Jun 24 2021 MTZ001>003-242300- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 419 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL FLATHEAD COUNTIES UNTIL 500 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near Kalispell, moving southeast at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... The northern portion of Flathead Lake, including Woods Bay, Bigfork, Somers, Lakeside and Rollins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4813 11445 4824 11432 4808 11389 4788 11417 TIME...MOT...LOC 2218Z 310DEG 15KT 4814 11430 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 24, 2:38 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 24, 2:38 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
238 PM MDT Thu Jun 24 2021
...Prolonged heatwave with dangerous hot temperatures begins this
weekend and will persist through all of next week...
.DISCUSSION...A shortwave moving south out of Alberta and British
Columbia has initiated thunderstorms moving across the Montana
border into northwest Montana and along the spine of the
Continental Divide this afternoon. Abundant lightning has been the
main feature from these storms, so if you are out and about or are
recreating this afternoon and evening, please take shelter if you
hear thunder in your area. Hail will also be possible with
storms, so be cautious as the evening progresses. Storms will
dissipate by sunset or shortly thereafter, and then the drying and
warming trend begins Friday.
By Saturday, the strong ridge of high pressure set to bring record
heat to the Northern Rockies moves further into Eastern
Washington. Although we expect minor fluctuations in the forecast
as the days progress, our confidence in the overall message is
unwavering. This will be a long-lived and extremely hot and
dangerous heat wave, especially for the most vulnerable.
From the onset, the lowest elevations of central Idaho will be in
extreme heat. As an example, Orifino, ID is forecast to see
multiple days of 110+ degree heat. The last time Orifino saw
temperatures like this was July of 1977. By Monday, extreme
temperatures will elevate into northwest Montana, specifically
valleys west of the Flathead Valley. Currently, the peak heat is
forecast for Tuesday through Thursday, however the forecast models
have slowly been moving this end of this period later in the
week. Our point numerical data goes out 10 days and does not
forecast any major break from this heat wave over that period.
The bottom line is: this will be a long lived event, and will not
be an average summer heatwave.
Always keep in mind to stay hydrated, take frequent breaks while
working outside, check on the most vulnerable in our communities,
and never leave kids or animals unattended in vehicles.
&&
.AVIATION...
We are currently monitoring scattered thunderstorms throughout
the area. These are currently in the vicinity of KGPI and will
continue SE, producing lightning and small hail. As these storms
progress SE, they may impact KMSO between 24/22Z and 25/01Z. As
these storms progress SE, we expect them to weaken, especially
after sunset. Benign and dry conditions will settle in and persist
for the near future.
PM
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory from noon Tuesday to 8 PM MDT Thursday
Bitterroot/Sapphire Mountains...Missoula/Bitterroot
Valleys...Potomac/Seeley Lake Region.
Excessive Heat Warning from noon Monday to 8 PM MDT Thursday
Kootenai/Cabinet Region...Lower Clark Fork Region.
Heat Advisory from noon Tuesday to 8 PM MDT Thursday
Flathead/Mission Valleys...West Glacier Region.
ID...Heat Advisory from noon Tuesday to 8 PM MDT Thursday Eastern
Lemhi County...Western Lemhi County.
Excessive Heat Warning from 11 AM Saturday to 7 PM PDT Thursday
Northern Clearwater Mountains...Southern Clearwater
Mountains.
Excessive Heat Warning from 11 AM Saturday to 7 PM PDT Thursday
Lower Hells Canyon/Salmon River Region...
Orofino/Grangeville Region.
&&In the hours before
Special weather statement, Jun 24, 1:45 PM MDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Missoula MT 145 PM MDT Thu Jun 24 2021 MTZ002-003-242045- Flathead/Mission Valleys MT-West Glacier Region MT- 145 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 245 PM MDT... At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northwest of West Glacier, or 27 miles north of Evergreen, moving southeast at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Columbia Falls, West Glacier, Apgar, Coram and Hungry Horse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4860 11434 4868 11411 4845 11389 4834 11422 TIME...MOT...LOC 1945Z 335DEG 16KT 4863 11424
Special weather statement, Jun 24, 2:55 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Missoula MT 255 PM MDT Thu Jun 24 2021 MTZ002-242130- West Glacier Region MT- 255 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY UNTIL 330 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of West Glacier, or 25 miles north of Evergreen, moving southeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Flathead County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4859 11435 4870 11421 4862 11389 4843 11412 TIME...MOT...LOC 2055Z 310DEG 16KT 4860 11416
Special weather statement, Jun 24, 4:19 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 419 PM MDT Thu Jun 24 2021 MTZ001>003-242300- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 419 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL FLATHEAD COUNTIES UNTIL 500 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near Kalispell, moving southeast at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... The northern portion of Flathead Lake, including Woods Bay, Bigfork, Somers, Lakeside and Rollins. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4813 11445 4824 11432 4808 11389 4788 11417 TIME...MOT...LOC 2218Z 310DEG 15KT 4814 11430
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:45 PM MDT | Special Weather Statement | MSO | Flathead | 60 min |
| Jun 24, 2:14 PM MDT | Excessive Heat Warning | MSO | Flathead, Lincoln, Mineral, Missoula, Sanders | 7 days |
| Jun 24, 2:14 PM MDT | Heat Advisory | MSO | Flathead, Granite, Lake, Missoula, Powell, Ravalli and 1 more | 7 days |
| Jun 24, 2:55 PM MDT | Special Weather Statement | MSO | Flathead | 35 min |
| Jun 24, 5:46 PM MDT | Special Weather Statement | MSO | Lake | 44 min |
| Jun 23, 7:47 PM MDT | Special Weather Statement | MSO | Lewis | 28 min |
| Jun 23, 8:20 PM MDT | Special Weather Statement | MSO | Lewis | 25 min |
| Jun 23, 8:20 PM MDT | Special Weather Statement | MSO | Lewis | 25 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.